Frobenius and homological dimensions of complexes

A Correction to this article was published on 08 November 2019

This article has been updated


It is proved that a module M over a Noetherian local ring R of prime characteristic and positive dimension has finite flat dimension if \({\text {Tor}}_i^R({}^{e}\!R, M)=0\) for \({\text {dim}}\,R\) consecutive positive values of i and infinitely many e. Here \({}^{e}\!R\) denotes the ring R viewed as an R-module via the eth iteration of the Frobenius endomorphism. In the case R is Cohen–Macualay, it suffices that the Tor vanishing above holds for a single \(e\geqslant \log _p e(R)\), where e(R) is the multiplicity of the ring. This improves a result of Dailey et al. (J Commut Algebra), as well as generalizing a theorem due to Miller (Contemp Math 331:207–234, 2003) from finitely generated modules to arbitrary modules. We also show that if R is a complete intersection ring then the vanishing of \({\text {Tor}}_i^R({}^{e}\!R, M)\) for single positive values of i and e is sufficient to imply M has finite flat dimension. This extends a result of Avramov and Miller (Math Res Lett 8(1–2):225–232, 2001).

This is a preview of subscription content, access via your institution.

Change history

  • 08 November 2019

    The proof of Theorem 3.2 in the paper contains an error


  1. 1.

    Auslander, M., Buchsbaum, D.A.: Homological dimension in Noetherian rings. II. Trans. Am. Math. Soc. 88(1), 94–206 (1958)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Avramov, L.L., Miller, C.: Frobenius powers of complete intersections. Math. Res. Lett. 8(1–2), 225–232 (2001)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Avramov, L.L., Foxby, H.-B.: Homological dimensions of unbounded complexes. J. Pure Appl. Algebra 71, 129–155 (1991)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Bass, H.: Injective dimension in Noetherian rings. Trans. Am. Math. Soc. 102, 19–29 (1962)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Christensen, L.W., Iyengar, S.B., Marley, T.: Rigidity of ext and tor with coefficients in residue fields of a commutative Noetherian ring. Proceedings of the Edinburgh Mathematical Society (to appear)

  6. 6.

    Dailey, D.J., Iyengar, S.B., Marley, T.: Detecting finite flat dimension of modules via iterates of the Frobenius endomorphism. J. Commut. Algebra (to appear)

  7. 7.

    Dutta, S.P.: On modules of finite projective dimension over complete intersections. Proc. Am. Math. Soc. 131(1), 113–116 (2003)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Herzog, J.: Ringe der Charakteristik \(p\) und Frobeniusfunktoren. Math. Z. 140, 67–78 (1974)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Jensen, C.: On the vanishing of \(\displaystyle \lim _{\longleftarrow }{}^{(i)}\). J. Algebra 15, 151–166 (1970)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Koh, J., Lee, K.: Some restrictions on the maps in minimal resolutions. J. Algebra 202, 671–689 (1998)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Kunz, E.: Characterizations of regular local rings for characteristic \(p\). Am. J. Math. 91, 772–784 (1969)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Lech, C.: Inequalities related to certain couples of local rings. Acta Math. 112, 69–89 (1964)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Marley, T.: The Frobenius functor and injective modules. Proc. Am. Math. Soc. 142(6), 1911–1923 (2014)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Miller, C.: The Frobenius endomorphism and homological dimensions, commutative algebra (Grenoble/Lyon, 2001). Contemp. Math. 331, 207–234 (2003)

    Article  Google Scholar 

  15. 15.

    Marley, T., Webb, M.: The acyclicity of the Frobenius functor for modules of finite flat dimension. J. Pure Appl. Algebra 220(8), 2886–2896 (2016)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Peskine, C., Szpiro, L.: Dimension projective finie et cohomologie locale. Applications à la démonstration de conjectures de M. Auslander, H. Bass et A. Grothendieck, Inst. Hautes Études Sci. Publ. Math. No. 42, pp. 47–119 (1973)

  17. 17.

    Raynaud, M., Gruson, L.: Critères de platitude et de projectivé. Techniques de "platification" d’un module. Invent. Math. 13, 1–89 (1971)

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Taran Funk.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Funk, T., Marley, T. Frobenius and homological dimensions of complexes. Collect. Math. 71, 287–297 (2020).

Download citation


  • Frobenius endomorphism
  • Flat dimension
  • Injective dimension
  • Complete intersection

Mathematics Subject Classification

  • 13D05
  • 13D07
  • 13A35